Colorado, 2011Avalanche in Colorado, January 23, 2011
January 23, 2011 · NWS GJT · 1 event in 1 county or zone
Recent snowfall and a prolonged period of strong west to northwest winds resulted in wind slabbing on an unstable snowpack.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recent snowfall and a prolonged period of strong west to northwest winds resulted in wind slabbing on an unstable snowpack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 23, 3:01 AM MST, 8 hours 59 minutes earlier.
Area forecast discussion, Jan 23, 3:01 AM MST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 AM MST SUN JAN 23 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
TROF AXIS WELL TO OUR SOUTH AND DRIER MORE STABLE AIRMASS SPREADING
OVER THE CWA AS INDICATED BY STLT PICS. STILL CANT RULE OUT THE
POSSIBILITY OF A FEW FLURRIES TODAY OVER THE HIGHEST NW FACING SLOPES
OF THE NRN MTNS ALONG THE CONTINENTAL DIVIDE. ELSEWHERE GENERALLY
SUNNY DRY CONDITIONS ARE EXPECTED.
THE NEXT SHRT WV EXPECTED TO PUSH INTO THE NRN PART OF THE CWA LATE
TONIGHT. IT APPEARS TO HAVE ENOUGH U/A SUPPORT AND MSTR TO PRODUCE
LIGHT SNOW ACCUMULATION OVER THE PARK/GORE AND FLATTOP MTNS. SO
RAISED POPS ACCORDINGLY. THIS IS A FAST MOVING SYSTEM SO EXPECT A
DOWNTURN IN PCPN INTENSITY MONDAY MORNING...AND MORE SO BY MONDAY
AFTERNOON. MEANWHILE THE NEXT IN A SEEMINGLY ENDLESS SERIES OF SHRT
WVS APPROACHES THE CWA LATE MONDAY NIGHT. THIS ONE SLIGHTLY
DIFFERENT IN THAT IN COMES IN ON A MORE WESTERLY TRAJECTORY. RAISED
POPS A BIT TO REFLECT CURRENT THINKING AND BE MORE IN LINE WITH
NEIGHBORS.
TEMPS DURING THIS SHORT TERM PERIOD WILL BE NEAR TO A LITTLE ABOVE
SEASONAL NORMALS.
.LONG TERM...TUESDAY THROUGH SUNDAY...
THE MIDRANGE MODELS SHOW A WEAK SHORTWAVE TROUGH WILL RIDE THE
NORTHWEST FLOW ALOFT AND OVER THE REGION TUE THRU WED AFTERNOON.
MOISTURE AND DYNAMICS ARE PRESENT BUT NOT STRONG...THUS HAVE
INCREASED THE CHANCE OF SNOW OVER THE NORTHERN MOUNTAINS ONLY TO HIGH
SCATTERED AND LOW-END LIKELY. WED NIGHT THROUGH THU A DRIER NORTH TO
NORTHEAST FLOW WILL SHUT DOWN THE PRECIPITATION.
THU NIGHT AND FRI APPEAR QUITE DRY AS WEAK NW FLOW ALOFT SETTLES OVER
THE AREA. ON FRI NIGHT A WEAK TROUGH IS PROJECTED TO MOVE OVER THE
NORTHERN AND CENTRAL MOUNTAINS. IT DOESNT LOOK IMPRESSIVE AT ALL
AND WILL EXPECT A LOW CHANCE OF PRECIPITATION. SAT AND SUN THE DRY
NORTHWEST FLOW WILL CONTINUE WITH NO SIGNIFICANT PRECIPITATION
EXPECTED.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY...BUT MVFR AND LOCAL IFR CIGS/VSBY
WILL REDEVELOP AFTER MIDNIGHT TONIGHT AS ANOTHER MINOR STORM SYSTEM
MOVES OVER THE AREA. THE MVFR AND IFR CONDITIONS WILL AFFECT
OCCASIONAL IFR CONDITIONS WILL AFFECT ASE...EGE...AND HDN LATE
TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Jan 23, 3:04 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST SUN JAN 23 2011
COZ001>014-017>023-UTZ022>025-027>029-241100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
304 AM MST SUN JAN 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY...HOWEVER LIGHT SNOW WILL
REDEVELOP OVER THE NORTHERN MOUNTAINS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF MOUNTAIN SNOW MONDAY...THEN A BETTER CHANCE OF
MOUNTAIN SNOW IS EXPECTED TUESDAY THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
MC/CJC
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 23, 12:00 PM MST to 12:15 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
New snowfall near treeline combined with strong west to northwest winds to create dangerous avalanche conditions for the area, including the West Willow drainage near Snowmass where this incident occurred. A skier triggered an avalanche at the 11.500 foot level just outside the boundaries of the Snowmass Ski area and was fully buried by the slide. The skier was able to dig himself out of the slide and was uninjured.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in New York, January 23 to 24, 201127 events
- High Wind in Wyoming, January 23, 201159 kt wind · 5 events
- High Wind in California, January 23, 201168 kt wind · 3 events
- Extreme Cold in Vermont, January 23 to 24, 20113 events
- High Wind in California, January 23, 201156 kt wind · 2 events
- Extreme Cold in Virginia, January 23, 20112 events
- Extreme Cold and Cold in Connecticut, January 23 to 24, 20112 events
- Extreme Cold in Massachusetts, January 23 to 24, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376525.